Pick up a prescription at the pharmacy, and you’re likely to encounter shelves of dietary supplements. Is it safe to use one along with your medication?

“Many supplements, including herbal remedies, vitamins, and minerals, can cause dangerous side effects when combined with drugs,” says Marvin M. Lipman, M.D., Consumer Reports’ chief medical adviser.

For example, St. John’s wort, often used as a mood lifter, can cause fever, heart problems, tremors, confusion, and anxiety when taken with antidepressants. Ginkgo biloba, hyped as a memory aid, can increase bleeding risk when taken with blood thinners.

Yet a 2013 Consumer Reports Survey found that only 28 percent of people taking dietary supplements and prescription drugs together checked with a pharmacist about potential interactions (when a substance such as a vitamin, mineral, herb, or another medication affects the activity of a drug).
 

Supplements are readily available and often touted as natural, so consumers may not realize that combining them with medications might be harmful. It isn’t always easy to find out whether a supplement may cause problems when taken with a drug; the Food and Drug Administration doesn’t require interaction warnings on supplement labels.

Here we have listed popular supplements and some drugs they may interact with. If you take any over-the-counter or prescription drugs, it’s crucial to consult with a doctor or pharmacist before using a supplement. And if you use any supplements, be sure to tell your doctor when he or she prescribes a medication.


Garlic supplements